Sintilimab-Induced Sequential Multi-System Severe Immune-Related Adverse Events in an Elderly Patient with Esophageal Squamous Cell Carcinoma: A Case Report and Literature Review

Read full text
Authors: Xi Xia, Ting Yu, Hui Sun, Jian Li, Fengjun Liu, Xi Zhu
Cited by: 1

Abstract

Immune checkpoint inhibitors (ICIs) can induce a spectrum of immune-related adverse events (irAEs), yet sequential, multi-organ severe irAEs remain uncommon and challenging to manage. We present a 78-year-old male patient with esophageal squamous cell carcinoma, suspected to have developed continuous, life-threatening irAEs involving the liver, bone marrow, and lungs after receiving sintilimab combined with chemotherapy. All events were successfully controlled through glucocorticoid treatment and multidisciplinary collaboration support. However, it should be noted that during the tapering of steroids, existing irAE symptoms may worsen or new adverse reactions may occur. This case emphasizes that sintilimab may trigger a severe, sequential multi-system irAEs, potentially suggesting a progressive breakdown of immune tolerance, though direct evidence is lacking. It highlights the critical need for prolonged, vigilant multi-organ monitoring in elderly patients receiving ICIs, especially in combination regimens, and suggests that sustained immunomodulation may be required to control subsequent irAEs even after initial toxicity resolution.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Colorectal Cancer Treatments and Studies Lung Cancer Research Studies

Publication details

Journal / source
OncoTargets and Therapy
Publisher
Informa UK Limited
Volume
Volume 19
Pages
1–14
Publication date
1 July 2026
Language
EN